Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS New York, NY

June 28, 2020Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 28, 2020, 8:45 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 8:45 PM EDT (00:45 UTC)
Expired
Jun 28, 2020, 9:30 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS51 KOKX 290045
SVROKX
CTC011-290130-
/O.NEW.KOKX.SV.W.0032.200629T0045Z-200629T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
845 PM EDT Sun Jun 28 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Central New London County in southern Connecticut...

* Until 930 PM EDT.

* At 845 PM EDT, a severe thunderstorm was located over Colchester,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Norwich, Colchester, Groton, Salem, Waterford, Ledyard, Griswold,
  East Haddam, Lebanon, Preston, Lisbon, Sprague, Bozrah, Gales Ferry
  and Ledyard Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 7216 4166 7212 4163 7196 4164 7188
      4137 7194 4148 7232 4153 7233 4153 7240
      4159 7239 4160 7238 4160 7236 4161 7233
      4164 7233 4167 7227 4169 7227 4170 7225
      4170 7222
TIME...MOT...LOC 0045Z 274DEG 15KT 4160 7232 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
173 
WWUS51 KOKX 290122
SVSOKX

Severe Weather Statement
National Weather Service New York NY
922 PM EDT Sun Jun 28 2020

CTC011-290132-
/O.EXP.KOKX.SV.W.0032.000000T0000Z-200629T0130Z/
New London CT-
922 PM EDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEW LONDON COUNTY WILL
EXPIRE AT 930 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4166 7216 4166 7212 4163 7196 4164 7188
      4137 7194 4148 7232 4153 7233 4153 7240
      4159 7239 4160 7238 4160 7236 4161 7233
      4164 7233 4167 7227 4169 7227 4170 7225
      4170 7222
TIME...MOT...LOC 0122Z 274DEG 15KT 4159 7211 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:11 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 28, 8:11 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
811 PM EDT Sun Jun 28 2020

.SYNOPSIS...
A cold front slowly pushes east of the area tonight. An upper level
low will remain nearby and a series of weak disturbances will
pass through the area through mid week. A cold front then pushes
through the region on Friday, followed by building Canadian
maritime high pressure for the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The Severe Thunderstorm Watch was allowed to expired as the
threat of severe weather has ended.

The cold front will continue to move east during late this
evening. With more in the way of clearing initially temperatures
should get down into the middle 60s to around 70, with lower
70s across the metro. Depending on the extent of shower and
thunderstorm activity from earlier, a damp wet moist ground will
come into play and could very well lead to fog formation. This
would be the case especially in areas that received more
rainfall from any thunderstorms. Any advection behind the front
in the lower levels is progged to be weak. Thus, areas of patchy
fog are more likely for these aforementioned locations late
tonight into early Monday morning.

There is a moderate risk of rip current development at the Atlantic
Ocean beaches through this evening due to a 3 ft S wind waves and
residual background 1 ft se swell.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Even in the wake of a weak cold frontal passage any change in
humidity / dew points will be negligible as any low level advection
will be quite weak into the morning. After some early morning patchy
fog across parts of the area a quick break out into sunshine takes
place. It will be continued warm and humid as temperatures by the
afternoon should get a good 5 degrees or so above normal across much
of the area, with immediate coastal areas slightly cooler during the
late afternoon with localized sea breeze effects. The sea breeze and
its extent looks to be harder to nail down for Monday afternoon as
some synoptic flow out of the NNW is in the guidance, albeit weak.

With an upper level low just north of the region and instability
still in place due to an overall lack of air mass change there will
be another chance of scattered to isolated thunderstorm activity.
The current thinking is that the best chance will be across northern
parts of the area, closer in proximity to the upper level low,
rotating shortwaves and steeper mid level lapse rates. The main
threats with any stronger storms would be strong gusty winds, small
hail, and brief heavy rainfall. The hail threat looks slightly less
compared to previous days mainly due to the overall CAPE profile.
Storm organization parameters once again appear somewhat marginal
with storm mode likely multi cellular clusters. Coverage again being
tough to pin down for the afternoon.

With the loss of daytime heating any activity should wane quickly in
into the evening. Skies will generally clear in the wake of any
convective activity. Overall the chances and extent of patchy fog
for late Monday night appear somewhat lower than previous nights,
with any scattered rainfall likely playing a role with perhaps
slightly more separation with early morning dew points and
temperatures.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A closed upper low lingers over Southern New England through
Wednesday before gradually shearing east on Thursday, as the next
closed upper low closes off near New Foundland to end the week. This
will result in unsettled weather for much of the week.

For Tuesday and Wednesday, with cold pool instability aloft, deep
cyclonic flow and rotating shortwave/vorticity energy of upper low
overhead each day, scattered pulse shower and thunderstorm activity
is likely each afternoon/early eve off higher terrain, and along
surface troughing and sea breeze boundary/interactions. Chances
decrease somewhat on Thursday as the low shears to the east, but
still can't rule out some afternoon showers and storms.

As the next upper low closes off over New Foundland, shortwaves
diving around the low into northern New England will help send a
backdoor cold front through the area on Friday. This will usher a
more seasonable Canadian Maritime airmass into the region for the
weekend.

Daytime highs will run near to slightly above seasonable through
Thursday. The temperature forecast on Friday will be tricky as it is
dependent on the timing of the backdoor cold front. A later frontal
passage would allow for well above normal highs, while an earlier
passage would result in more seasonable conditions. Temperatures
will then remain near normal for the weekend.

There will be a moderate risk of rip currents for Tuesday
afternoon mainly due to a SE swell.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A cold front passes this eve.

TSTMS will exit the area thru 1Z. Mainly VFR thereafter, except
some pockets of fog and status are possible into Mon mrng,
especially the outlying terminals. Isold-sct shwrs and tstms
possible Mon aftn, mainly n of the NYC terminals.

Wind variability invof storms early this eve, then flow becomes
w then nw behind the front. Winds stay generally nw on Mon with
a low chance the sea breeze develops.

.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday Night...VFR.
.Tuesday-Thursday...Chance showers and thunderstorms with MVFR.
.Friday...VFR.

&&

.MARINE...
Conditions are expected to remain below SCA levels across all the
forecast waters today through Wednesday as weak low pressure
remains in the vicinity of the waters. Marginal small craft
seas for the ocean waters will become increasingly likely by
late Wednesday and Wednesday night, especially for the eastern
most ocean waters as there is a chance that ocean seas east of
Moriches Inlet build to near 5 feet with an east to southeast
flow. Seas are then expected to lower slightly Thursday and
Thursday night before building to 4-5 feet on the ocean Friday
afternoon into Friday night.

&&

.HYDROLOGY...
Slow moving diurnal convection Monday through Thursday will pose a
localized minor flood threat each afternoon. No widespread
hydrologic issues are anticipated through the forecast period.

&&

.TIDES/COASTAL FLOODING...
The western south shore back bays and some locations in western long
island sound may approach minor coastal flood benchmarks during the
Tuesday and Wednesday late afternoon / evening high tide cycle. A
southeasterly swell is expected to develop. Tides however will not
be particularly high astronomically speaking, thus confidence of
minor benchmarks being met continue to be low at this time.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 28, 8:06 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
806 PM EDT Sun Jun 28 2020

ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
291000-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
806 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-350-353-355-291000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
806 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 28, 6:18 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service New York NY
618 PM EDT Sun Jun 28 2020

NJZ004-103-104-282300-
Western Bergen-Eastern Bergen-Eastern Passaic-
618 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PASSAIC AND BERGEN
COUNTIES...

At 617 PM EDT, a strong thunderstorm was located over Hawthorne, or
near Ridgewood, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paterson, Passaic, Wayne, Hackensack, Bergenfield, Paramus,
Ridgewood, Ridgefield, Fort Lee, Englewood, Hawthorne, Oradell,
Norwood, Teterboro and Morningside Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4086 7421 4089 7427 4091 7427 4093 7429
      4095 7428 4100 7428 4101 7427 4102 7427
      4107 7424 4099 7390 4097 7390 4083 7396
      4081 7398
TIME...MOT...LOC 2217Z 285DEG 53KT 4097 7418
Local storm report, Jun 28, 7:18 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
718 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     MARINE TSTM WIND WEST HAVEN              41.27N  72.97W
06/28/2020  M40 MPH          NEW HAVEN          CT   TRAINED SPOTTER

            IN ADDITION TO PLENTY OF PEA SIZE HAIL.

&&

MW
Local storm report, Jun 28, 7:24 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
724 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     MARINE TSTM WIND NYC/JFK AIRPORT         40.65N  73.78W
06/28/2020  M49 MPH          QUEENS             NY   ASOS

&&

MW
Local storm report, Jun 28, 7:31 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
731 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     MARINE TSTM WIND 1 WSW BATTERY PARK CITY 40.70N  74.04W
06/28/2020  M54 MPH          ANZ338             NY   WXFLOW

            AT THE HONORABLE WILLIAM WALL SITE.

&&

MW
Local storm report, Jun 28, 7:33 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
733 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND 1 NE SAINT GEORGE       40.66N  74.07W
06/28/2020  M47 MPH          ANZ338             NY   WXFLOW

            AT ROBBINS REEF

&&

MW
Local storm report, Jun 28, 7:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
742 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     MARINE TSTM WIND 1 SSE SAVIN ROCK        41.25N  72.94W
06/28/2020  M40 MPH          ANZ335             CT   TRAINED SPOTTER

&&

MW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:39 AM EDTSpecial Weather StatementOKX51 min
Jun 29, 1:04 PM EDTSpecial Weather StatementOKX41 min
Jun 29, 1:54 PM EDTSpecial Weather StatementOKX66 min
Jun 29, 2:31 PM EDTSpecial Weather StatementOKX59 min
Jun 29, 2:46 PM EDTSpecial Weather StatementOKX59 min
Jun 29, 2:49 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region22 min
Jun 29, 3:06 PM EDTSpecial Weather StatementOKX39 min
Jun 29, 3:08 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region31 min
Jun 29, 3:36 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region54 min
Jun 29, 3:38 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region3 hr
Jun 29, 3:42 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region63 min
Jun 29, 3:46 PM EDTSpecial Weather StatementOKX59 min
Jun 29, 4:06 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region39 min
Jun 29, 4:14 PM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region2 hr
Jun 29, 4:41 PM EDTSpecial Weather StatementOKX49 min
Jun 29, 4:45 PM EDTSpecial Weather StatementOKX60 min
Jun 29, 5:22 PM EDTSpecial Weather StatementOKX38 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.